On the intersection of modular correspondences. (English) Zbl 0811.11026

Starting with an intersection-theoretic interpretation of well-known results on the classical modular polynomial \(\varphi_ m\) the authors show by intersection-theoretic considerations on the three-dimensional scheme \(\text{spec } \mathbb{Z}[ j,j']\), too, that the ring \(A:= \mathbb{Z}[ j,j']/ (\varphi_{m_ 1}, \varphi_{m_ 2}, \varphi_{m_ 3})\) has finite cardinality if and only if there is no positive definite binary quadratic form over \(\mathbb{Z}\) which represents the three integers \(m_ 1\), \(m_ 2\), \(m_ 3\) and that in this case any prime \(p\) which divides \(\# A\) must satisfy \(p<4 m_ 1 m_ 2 m_ 3\). This is an analogy of Hurwitz’s result on the finite-dimensionality of the ring \(\mathbb{C}[ j,j' ]/( \varphi_{m_ 1}, \varphi_{m_ 2})\) provided the product \(m_ 1 m_ 2\) is not a square.
Clearly, here \(j\) is the elliptic modular function on the upper half plane and the modular polynomial \(\varphi_ m\) is defined by \[ \varphi_ m (j(\tau), j(\tau'))= \prod (j(\tau)- j(A \tau')) \] where the product is taken over all integral matrices \(A\bmod \text{SL}_ 2(\mathbb{Z})\) such that \(\text{det } A\) equals \(m\in \mathbb{N}_ +\).
To achieve this, the authors remark that \(A\) is finite if and only if the Cartier divisors \(T_{m_ i}\) given by \(\varphi_{m_ i}=0\), \(i=1,2,3\) intersect properly and then define the arithmetic intersection number \(T_{m_ 1} T_{m_ 2} T_{m_ 3}\) to be \(\log \# A\) which equals on the other hand a sum over rational primes \(\sum n(p)\log p\). The coefficient \(n(p)\) is nothing but the length of the finite \(\mathbb{Z}_ p\)-module \(A\otimes \mathbb{Z}_ p\) and is expressible as a sum of products of certain genus invariants of ternary quadratic forms, the diagonal of which is the triple \((m_ 1, m_ 2, m_ 3)\). Finally it turns out that these invariants are either Siegel local densities or local intersection multiplicities. As to the proof, they use the Serre-Tate lifting theorem and the deformation space of a formal group of height 2.
As a by-product astonishing relations between Fourier coefficients of certain Eisenstein series and various intersection numbers (on the surface space \(\mathbb{C}[ j,j' ]\)) are established.


11E08 Quadratic forms over local rings and fields
14C17 Intersection theory, characteristic classes, intersection multiplicities in algebraic geometry
11F32 Modular correspondences, etc.
14J30 \(3\)-folds
11F30 Fourier coefficients of automorphic forms
Full Text: DOI EuDML


[1] Bellman, R.: Introduction to Matrix Analysis. New York: McGraw-Hill 1960 · Zbl 0124.01001
[2] Cassels, J.W.S.: Rational Quadratic Forms. Cambridge: Cambridge University Press 1978 · Zbl 0395.10029
[3] Drinfeld, V.G.: Coverings ofp-adic symmetric domains. Funct. Anal. Appl.10, 107-115 (1976) · Zbl 0346.14010
[4] Gross, B.: On canonical and quasi-canonical liftings. Invent. Math.84, 321-326 (1986) · Zbl 0597.14044
[5] Gross, B., Zagier, D.: On Singular moduli. J. Reine Angew. Math.355, 191-220 (1985) · Zbl 0545.10015
[6] Herrmann, O.: ?ber die Berechnung der Fourierkoeffzienen der Funktionj(?). J. Reine Angew. Math.274, 187-195 (1973)
[7] Hirzebruch, F.: Kurven auf den Hilbertschen Modulfl?chen und Klassenzahlrelationen. In: Classification of Algebraic Varieties and Compact Complex Manifolds. (Lect. Notes Math., vol.412, pp. 75-93) Berlin Heidelberg New York: Springer 1974
[8] Hurwitz, A.: ?ber Relationen zwischen Klassenanzahlen bin?rer quadratischer Formen von negativer Determinante. Math. Ann.25, 157-196 (1885); reprinted inMathematische Werke, Bd. II, pp. 8-50. Basel: Birkha?ser 1933 · JFM 17.0154.02
[9] Katz, N., Mazur, B.: Arithmetic Moduli of Elliptic Curves. Princeton, NJ: Princeton University Press 1985 · Zbl 0576.14026
[10] Keating, K.: Lifting endomorphisms of formalA-modules. Compos. Math.67, 211-239 (1988) · Zbl 0655.14017
[11] Kitaoka, Y.: A note on local densities of quadratic forms. Nagoya Math. J.92, 145-152 (1983) · Zbl 0523.10012
[12] Lang, S.: Elliptic Functions. Reading, MA: Addison-Wesley 1973 · Zbl 0316.14001
[13] Lubin, J., Serre, J.-P., Tate, J.: Seminar at Woods Hole Institute on algebraic geometry (1964)
[14] Lubin, J., Tate, J.: Formal moduli for one-parameter formal Lie groups. Bull. Soc. Math. Fr.94, 49-59 (1966) · Zbl 0156.04105
[15] Serre, J.-P.: A Course in Arithmetic. Berlin Heidelberg New York: Springer 1973 · Zbl 0256.12001
[16] Siegel, C.: ?ber die analytische Theorie der quadratischen Formen. Ann. Math.36, 527-606 (1935); reprinted in Gesammelte Abhandlungen, Bd. I, pp. 326-405 Berlin Heidelberg New York: Springer 1966 · JFM 61.0140.01
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.